Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 371, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 20, 2017, 1:57 PM CDT for Scott County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 1:57 PM CDT (18:57 UTC)
- Expired
- Sep 20, 2017, 2:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WUUS54 KJAN 201857
SVRJAN
MSC123-201945-
/O.NEW.KJAN.SV.W.0371.170920T1857Z-170920T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
157 PM CDT WED SEP 20 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Scott County in central Mississippi...
* Until 245 PM CDT
* At 157 PM CDT, a severe thunderstorm was located near Morton,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hillsboro around 225 PM CDT.
Forest around 245 PM CDT.
Other locations impacted by this severe thunderstorm include
Sebastopol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8933 3222 8962 3222 8973 3257 8973
3257 8933
TIME...MOT...LOC 1857Z 285DEG 9KT 3240 8962
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
977
WWUS54 KJAN 201936
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
236 PM CDT WED SEP 20 2017
MSC123-201945-
/O.EXP.KJAN.SV.W.0371.000000T0000Z-170920T1945Z/
Scott MS-
236 PM CDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY WILL EXPIRE AT
245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3223 8933 3222 8962 3222 8973 3257 8973
3257 8933
TIME...MOT...LOC 1935Z 285DEG 9KT 3238 8951
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:08 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 20, 12:08 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1208 PM CDT Wed Sep 20 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions were observed across the region early this afternoon. Expect brief reductions in visibility and ceilings due to isolated to scattered thunderstorms for this afternoon into early this evening. Otherwise can expect patchy fog late tonight into early Thursday./17/ && .DISCUSSION... Latest satellite rap imagery showed a weak short wave approaching the region from East Texas, which will enter the forecast area during the afternoon. Latest Cam guidance shows showers and disorganized convection developing by this afternoon. With lapse rates of 6-7c few of the storms may be on the strong side with some gusty winds. Otherwise removed the patchy morning fog, which has lifted. Left highs in the lower 90s and made slight adjustments to pops. Latest Cam guidance continues to show disorganized convection for this afternoon./17/ Prior discussion below: Today through tonight... Fog concerns are less this morning compared to recent days. High level cloudiness is keeping up temp/dewpoint spreads just a bit while also not allowing sufficient cooling for temperatures to fall well below crossover readings at many locations. Having said that, some fog is still managing to develop - it just looks like significant fog approaching the dense threshold is less likely. Otherwise, the primary weather concern in the near term will be for another round of diurnally driven and disorganized thunderstorm activity today as the next weak shortwave trough moves east across the ArkLaMiss. Unlike yesterday, the near term CAM models show differing solutions in regard to convective placement. Mid level lapse rates increased some in the past 24 hours due to lower heights, and additional increases could occur today, so a few strong wind gusts could be a possibility with storms that develop during peak heating. Expect any storms to diminish quickly with nightfall with quiet conditions to follow overnight. /EC/ Thursday through next Tuesday... High pressure at the surface will remain over the forecast area. However, heights aloft will fall over the region during the period as an upper trough to our east is forecast to slowly slide southwest, thus undercutting high pressure aloft to our north. This, in addition to daytime heating and a modestly moist airmass as precipitable H2O values generally sit around 1.50 inches, will result in chances for mainly isolated to scattered afternoon showers and storms each afternoon. Any convection that indeed develops will quickly dissipate around sunset each evening. As far as temperatures are concerned, warm conditions will persist across the CWA. High temperatures will generally top out from the upper 80s to lower 90s through much of the period. Afternoon heat index values will climb up around the century mark, primarily Thursday, as dew points sit in the low and middle 70s. Some slightly drier air working into the forecast area from the east through the weekend into next week, will help keep heat indices in check during this time, as dew points fall back into the 60s. Lows Thursday night through Friday night will range from the upper 60s to lower 70s. However, with the previously mentioned drier air over the CWA during the weekend and into the first part of the new work week, lows Saturday night through next Tuesday night look to generally range in the mid and upper 60s. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 92 70 92 71 / 29 18 23 12 Meridian 92 70 93 70 / 30 14 26 15 Vicksburg 91 71 91 71 / 28 15 20 9 Hattiesburg 91 70 91 69 / 36 24 31 18 Natchez 91 71 90 70 / 29 18 23 11 Greenville 93 71 92 70 / 25 10 13 6 Greenwood 92 71 93 71 / 27 11 18 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17
Hazardous weather outlook, Sep 20, 5:46 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 546 AM CDT Wed Sep 20 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 202100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 546 AM CDT Wed Sep 20 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 20, 1:27 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Jackson MS 127 PM CDT WED SEP 20 2017 MSZ044-049-050-201900- Scott MS-Leake MS-Rankin MS- 127 PM CDT WED SEP 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE... NORTHEASTERN RANKIN AND NORTHERN SCOTT COUNTIES UNTIL 200 PM CDT... At 127 PM CDT, Meteorologists were tracking a strong thunderstorm over Branch, or 7 miles northwest of Morton, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Forkville around 135 PM CDT. Ludlow around 145 PM CDT. Harperville and Hillsboro around 200 PM CDT. Other locations impacted by this storm include Lena. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3233 8972 3248 8984 3269 8960 3245 8941 TIME...MOT...LOC 1827Z 236DEG 14KT 3245 8971 JM
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:27 PM CDT | Special Weather Statement | JAN | Scott | 33 min |
| Sep 20, 2:07 PM CDT | Special Weather Statement | JAN | Rankin | 23 min |
| Sep 20, 2:43 PM CDT | Special Weather Statement | JAN | Rankin, Scott | 32 min |
| Sep 20, 3:07 PM CDT | Special Weather Statement | JAN | Noxubee | 23 min |
| Sep 20, 3:14 PM CDT | Flash Flood Warning | JAN | Rankin, Scott | 2 hr |
| Sep 20, 3:34 PM CDT | Special Weather Statement | JAN | Smith | 26 min |
| Sep 20, 3:36 PM CDT | Special Weather Statement | JAN | Madison | 24 min |
| Sep 20, 4:21 PM CDT | Special Weather Statement | JAN | Hinds | 24 min |
| Sep 20, 4:27 PM CDT | Special Weather Statement | JAN | Copiah | 33 min |
| Sep 20, 5:15 PM CDT | Special Weather Statement | JAN | Copiah | 30 min |
| Sep 20, 6:04 PM CDT | Special Weather Statement | JAN | Lawrence | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.